2
$\begingroup$

This isn’t really a medical question, I’m just really curious about this.

I was maintaining weight A and then started taking a medication that brought me to weight B. While on the medication, I maintain weight B. When I stop taking it, my weight goes down presumably to weight A.

The increase or decrease of weight in changing medications doesn’t puzzle me. It’s the maintaining of the weight.

Would the medication be affecting metabolism or what?

$\endgroup$
2
$\begingroup$

Based on my reading, weight gain, as in resetting your maintenance set-point, which is what it sounds like you are describing, is a very well-known side-effect of the serotonin selective reuptake inhibitors (SSRI). In some cases, patients may even discontinue the medication. As far as I know, the underlying physiology behind this specific example is not well-understood.

In recent years, the use of next-generation sequencing (NGS) of DNA has been used to characterize the so-called microbiome in the gut of individual humans (sequencing faeces). Some studies have reported that thin, or skinny people have somewhat different microbiomes than fat, or obese people, leading to the hypothesis that some overweight people might have bacteria that are more efficient at breaking down their food such that more of the calories are available for absorption. Some evidence supporting this interpretation comes from experiments with fecal transplants.

If a medication also affects a patient’s microbiome (in addition to the drug’s intended therapeutic effects) then that could be another, less obvious(?) mechanism for weight changes.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.